Hail, Renville
- When
- May 19, 3:45 PM CST
- Where
- Renville County, 4.88 mi NE of Beaver Falls
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.630, -94.980
Several waves of thunderstorms developed along a cold front Saturday afternoon, and evening across eastern Minnesota, and produced several areas of large hail and severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several waves of thunderstorms developed along a cold front Saturday afternoon, and evening across eastern Minnesota, and produced several areas of large hail and severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 3:16 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 416 PM CDT SAT MAY 19 2012 .DISCUSSION... LOOKS LIKE AN ACTIVE NEAR TERM WITH SHOWERS AND THUNDERSTORMS DEVELOPING SATURDAY AFTERNOON AND LASTING THROUGH THE OVERNIGHT HOURS BEFORE EXITING THE REGION SUNDAY AFTERNOON. THIS WILL BE FOLLOWED BY HIGH PRESSURE BUILDING IN SUNDAY NIGHT THROUGH TUESDAY...WITH A RETURN TO ACTIVE WEATHER FOR THE LATTER HALF OF THE PERIOD. TODAY THROUGH TUESDAY...AFTERNOON WATER VAPOR IMAGERY INDICATED A WIDESPREAD REGION OF ASCENT ACROSS THE UPPER MIDWEST DOWNSTREAM OF A LONGWAVE TROUGH CENTERED ACROSS THE KS/NE BORDER. A SHORTWAVE WAS ROUNDING THE BASE OF THIS TROUGH AND FORCING A FEW THUNDERSTORMS ACROSS THE MISSOURI RIVER VALLEY. CLOSER TO HOME A COLD FRONT WAS MOVING THROUGH THE REGION...AND AS OF THIS AFTERNOON WAS LOCATED ALONG A LINE FROM REDWOOD FALLS THROUGH LITTLE FALLS. A FEW SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP ALONG AND BEHIND THIS SURFACE FRONTAL BOUNDARY. THESE SHOWERS SHOULD INCREASE IN COVERAGE LATER THIS EVENING AND OVERNIGHT AS THE AFOREMENTIONED SHORTWAVE MOVES NORTHEAST ACROSS THE REGION. FORECAST SOUNDINGS INDICATE UNIDIRECTIONAL SHEAR THIS EVENING...WITH MLCAPES OF AROUND 1000 TO 1500 J/KG AHEAD OF THE FRONT. THESE CAPE VALUES MAY NOT BE REALIZED IF THE CONVECTION IS MAINLY FOCUSED IN THE POST FRONTAL AIRMASS...BUT COULD SEE ENOUGH ELEVATED INSTABILITY FOR UPDRAFTS THAT SUPPORT LARGE HAIL...WITH DAMAGING WIND ALSO POSSIBLE BENEATH COLLAPSING PRECIP CORES. THE CONVECTION WILL SUBSIDE LATER TONIGHT...AND A SECOND AREA OF PRECIP IS EXPECTED TO FORM ALONG THE DEFORMATION AXIS ALONG THE ARROWHEAD OF MINNESOTA INTO THE CENTRAL PART OF THE STATE. USED 3 HR GRIDS AND TRIED TO ADJUST THE PRECIP CHANCES TO REFLECT THIS. ONCE THIS SYSTEM MOVES NORTHEAST...WE SHOULD QUICKLY DRY OUT TOMORROW AFTERNOON...WITH CLEAR SKIES AND COOL TEMPS FOR SUNDAY NIGHT. HIGH PRESSURE WILL BUILD IN FOR MONDAY. ON TUESDAY...A POWERFUL JET WILL MOVE ONSHORE THE PACIFIC NORTHWEST AND CROSS THE NORTHERN ROCKIES. AT THE SURFACE...A LOW PRESSURE SYSTEM WILL RAPIDLY INTENSIFY ACROSS THE WESTERN DAKOTAS AND DRAW UP WARM AIR ACROSS THE REGION. THE LAST FEW RUNS OF THE NAM TRY TO INDICATE SOME SHOWERS AND THUNDERSTORMS ON TUESDAY...BUT WENT WITH A DRY FORECAST FOR NOW. WEDNESDAY THROUGH SATURDAY...THIS JET WILL CONTINUE TO DIG A TROUGH OVER THE HIGH PLAINS...WITH THE AFOREMENTIONED SURFACE LOW MOVING NORTHEAST FROM THE DAKOTAS INTO SOUTHERN CANADA WHICH WILL SWING A COLD FRONT THROUGH THE REGION WEDNESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY...WHICH WILL STALL OUT ACROSS THE UPPER MIDWEST. THIS WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR THE REST OF NEXT WEEK. THE GFS 19.12 IS FURTHER SOUTH WITH THIS FRONT THAN THE ECMWF 19.12. CONVECTION WILL LIKELY INFLUENCE THE EXACT PLACEMENT...SO WENT WITH A BLEND OF THE TWO ALONG WITH THE PREVIOUS FORECAST GIVEN THE UNCERTAINTY. FOR THE MEMORIAL DAY WEEKEND...BOTH LONG RANGE MODELS BUILD A THERMAL RIDGE ACROSS THE CENTRAL CONUS...WHICH WOULD EQUATE TO WARM WEATHER. && .AVIATION.../18Z TAF ISSUANCE/ THE MAIN AVIATION CONCERNS REMAIN...TIMING OF THUNDER THIS AFTERNOON/TONIGHT AND DEVELOPMENT OF MVFR/IFR CEILINGS. COLD FRONT PUSHING INTO WEST CENTRAL MINNESOTA AT THIS TIME...MOVED THROUGH KAXN AS OF 18Z. THIS SHOULD DISSIPATE ANY SIGNIFICANT THREAT OF THUNDER THERE THIS AFTERNOON. STILL INCLUDED TEMPO FOR A FEW HOURS LATE THE AFTERNOON...AS IT REMAINS CLOSE TO FRONT. REMAINDER OF AREA REMAINS TIMING ISSUE. INITIAL SHORT WAVE APPEARS TO BE MOVING THROUGH EAST CENTRAL MN AT THIS TIME. SHOWERS DISSIPATED PER MODEL TRENDS. STILL SOME THREAT OF REDEVELOPMENT EAST CENTRAL INTO WISCONSIN THIS AFTERNOON...WHERE HIGH INSTABILITY REMAINS. BETTER LIFT LOOKS TO ARRIVE LATER THIS AFTERNOON INTO THE EVENING WITH TEMPO THUNDER CONTINUED AHEAD OF THE FRONT TONIGHT. EXPECT MVFR CEILINGS INTO KAXN THIS AFTERNOON...AND THEN LOWERING TOWARD KSTC-KRWF TONIGHT WITH POST-FRONTAL RAIN. BEST CHANCE FOR IFR WILL BE THE KRWF TO KSTC AREA. THIS ALL SPREADS EAST OVERNIGHT/SUNDAY MORNING AND SHOULD END IN EASTERN MN THROUGH 14Z AND BEFORE 19Z IN WEST CENTRAL WISCONSIN. KMSP...WEAK WAVE MOVING ACROSS AREA EARLY...MAY INITIATE SHOWERS/STORMS INTO WESTERN WISCONSIN. OTHERWISE...WILL HAVE TO WAIT FOR COLD FRONT AS IT MOVES INTO THE AREA THIS EVENING. SHOULD MOVE THROUGH BY 06Z WITH THUNDER THREAT ENDING THEN. LINGERING SHRA AND MVFR CEILINGS BEHIND FRONT THROUGH ABOUT 12Z...BECOMING VFR AGAIN AFTER 15Z SUNDAY. OUTLOOK... SUN...SHRA AND SOME TSRA POSSIBLE IN THE MORNING FAR EASTERN MN AND WESTERN WI WITH MVFR/IFR POSSIBLE THEN IMPROVING CONDITIONS BY SUNDAY AFTERNOON ALL BUT WESTERN WISCONSIN. SUN NIGHT MON-TUE...VFR. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JRB/DWE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1238 PM CDT SAT MAY 19 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1238 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS BY 3 PM...ALONG AND AHEAD OF A COLD FRONT THAT WILL EXTEND FROM SOUTHWEST INTO CENTRAL MINNESOTA. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS ACTIVITY INTO THE EVENING AS THE FRONT MOVES EAST. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THE STRONGER STORMS. THE HIGHEST THREAT FOR SEVERE WEATHER WILL BE BETWEEN A REDWOOD FALLS TO LONG PRAIRIE LINE IN THE WEST...AND THE ST. CROIX RIVER VALLEY IN THE EAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY MORNING AHEAD OF THE COLD FRONT IN WESTERN WISCONSIN. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY AS A FRONT MOVES INTO THE AREA WEDNESDAY NIGHT. THIS FRONT LOOKS TO STALL OUT AND REMAIN OVER OR NEAR THE OUTLOOK AREA THURSDAY AND FRIDAY. SEVERE WEATHER COULD BE POSSIBLE DEPENDING ON THE FRONTS PLACEMENT THURSDAY AND FRIDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1138 AM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 8 NNW MILACA 45.87N 93.70W
05/18/2012 MILLE LACS MN UTILITY COMPANY
ONE ENERGY POLE DOWN AND TEN SPRUCE TREES...LATE REPORT.
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 1 SE WILLMAR 45.12N 95.03W
05/18/2012 M0.88 INCH KANDIYOHI MN TRAINED SPOTTER
LATE REPORT.
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
256 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 6 SSW BUFFALO LAKE 44.66N 94.65W
05/18/2012 M0.50 INCH RENVILLE MN TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUST...LATE REPORT.
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
445 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 N MORTON 44.63N 94.98W
05/19/2012 M0.88 INCH RENVILLE MN TRAINED SPOTTER
&&
CARLYONThe Minneapolis radar (KMPX), 114 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
27 hail, 2 thunderstorm wind. Local standard time, as filed.
A large tree was blown down.
A large cottonwood tree limb was blown down near the St. Thomas University, in St. Paul, Minnesota.
The hail fell at the International Airport Terminal.
The large hail fell on the west side of downtown St. Paul.
The large hail fell one block northwest of the state capital building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371567, 371568, 371575, 371570, 371569, 371571, 371572, 371573, 371600, 371574, 371576, 371577, 371580, 371578, 371582, 371593, 371583, 371586, 371585, 371587, 371588, 371590, 371591, 371589, 371594, 371592, 371597, 371596, 371598.